A female doctor talking with an older male patient

Do you take more than one medication? If so, have you checked to see whether they are safe together? One reader discovered that a blood pressure pill raises the danger of simvastatin.

How Does Diltiazem Boost the Danger of Simvastatin?

Q. I have a warning for anyone taking both simvastatin (Zocor) and diltiazem (Cardizem). The very week my cardiologist started me on simvastatin, the FDA and Merck both came out with a warning about the interaction of these two drugs.

Apparently, diltiazem raises the plasma concentration levels of simvastatin. In my case, it must have been a huge increase. My cholesterol dropped from 231 to 143 in just three weeks.

Then my doctor lowered the dose, but it was too late. I had developed multiple problems, including severe balance problems, digestive upset and a deep itchy rash on both legs and feet as well as a wobbly walk.

I am taking other medications as well, including Pradaxa, so there may be other interactions, but the rash completely disappeared after stopping the simvastatin. Unfortunately, the balance and vertigo problems remain.

Watching Out for Risky Interactions:

A. When simvastatin (to lower cholesterol) and diltiazem (to control blood pressure) are given together, the blood level of simvastatin rises and the concentration of diltiazem decreases (Life Sciences, Dec. 3, 2004). This can lower cholesterol more rapidly, but it can raise the danger of simvastatin and result in adverse effects as well.

We are also concerned about the potential interaction of simvastatin with dabigatran (Pradaxa). This combination can cause major bleeding (CMAJ, online Nov. 21, 2016).

What Should You Do?

Ask your doctor whether a different statin (not lovastatin) would work for you. Lovastatin is metabolized through the same enzymes as simvastatin and is also affected by diltiazem. Other statins are exempt from this interaction.

Any time you are given a prescription, check with both the prescriber and the pharmacist. Ask specifically about each of the other drugs you are taking. You can use our free Drug Safety Questionnaire as a way to organize this discussion.

We have written about the dangers of incompatible prescriptions and the need to remain vigilant in our book, Top Screwups Doctors Make and How to Avoid Them. If you must take multiple prescription drugs, it could be worth a read.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. JAMES
    HI SPGS ,FL
    Reply

    I was prescribed diltiazem for high blood pressure and simvastatin. It causes extreme dizziness when awaking in the morning. I had to hold onto adjacent fixtures to avoid falling. My doctor told me to dump the statin. Now if I can just find Bert root juice and then I am going to buy stock. Anybody know which stores stock it? I will check the grocery store.

  2. Deloris
    Reply

    Diltiazem is a calcium-channel blocker. For a year and a half, I took amlodipine, also a calcium-channel blocker, at the same time I took simvastatin. I have since quit both drugs, but more than six years later, my health is ruined, and I suffer with muscle and nerve pain and weakness that is slowly getting worse. A muscle biopsy revealed that I have denervation atrophy. I took the drug combination shortly before the dangers were announced by the FDA, but they said it was “dose dependent” and problems only occurred at higher doses. I beg to differ — I took only 10 mg of each a day.

  3. Ruby
    Ione, Ca
    Reply

    how do i delete items in my cart that I have already received?

    • jane
      ohio
      Reply

      My 84 yr old mother was switched from Lipitor 20mg to Simvastatin 10 mg in a nursing home. She had been on diltiazem for years for elevated BP. Even at the 10mg dose of Simvastatin she experienced severe hair loss, bouts of suspected pancreatitis elevated amylase, lipase, dark tea colored urine which may have been rhabdomylosis. No testing was done. Drugs were continued. Dr. did nothing.

      She now has a pancreatic cyst, is diabetic and has renal damage, congestive heart failure. I don’t believe for a minute that these issues didn’t result from the Diltiazem/Simvastatin combination EVEN AT THE 10MG DOSE of Simvastatin! These warnings had been out for a while. Damage from these 2 drugs is seriously underreported. Shame on doctor.

  4. ron
    Reply

    We are also concerned about the potential interaction of simvastatin with dabigatran (Pradaxa). This combination can cause major bleeding (CMAJ, online Nov. 21, 2016).

    Where can I see this online? Thank you.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.